Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Shreveport, LA

May 27, 2002Hempstead County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 27, 2002, 4:28 PM CDT for Hempstead County, Arkansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 4:28 PM CDT (21:28 UTC)
Expired
May 27, 2002, 5:30 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:33 PM CDTHail 0.75Hope, ARHail covered the ground to several inches.
May 27, 4:40 PM CDTHail 2Hope, AR
May 27, 4:40 PM CDTThunderstorm Wind 55 EHope, ARSeveral large trees down.
May 27, 5:10 PM CDTThunderstorm Wind 55 EHope, ARNumerous large trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 272128
SVRSHV
ARC057-272230-
/NEW.KSHV.SV.W.0190.272127-272230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 530 PM CDT

* AT 427 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER HOPE.  THE STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRYTOWN AT 440 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER 
AND STRONG DAMAGING WINDS UP TO 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 530 PM CDT.

LAT...LON 3363 9371 3363 9350 3377 9348 3385 9363

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT MON MAY 27 2002

WEAK UPPER LOW SPINNING OVER NEW MEXICO IS MOVING THE SOUTHERN
STREAM JET ACROSS NORTHWEST TEXAS AND WESTERN OKLAHOMA GIVING THIS
AREA FAVORABLE DYNAMICS FOR A LARGE AREA OF THUNDERSTORMS WHICH ARE
MOVING SLOWLY...AND I MEAN SLOWLY EAST TO ABOUT THE DALLAS FORT
WORTH AREA NORTHEAST INTO SOUTHEAST OKLAHOMA. SURFACE WINDS FROM THE
SOUTH ARE INCREASING OVER EAST TEXAS AHEAD OF THIS ACTIVITY. AT THE
SURFACE WEAK HIGH PRESSURE CONTINUES OVER THE SOUTHEAST STATES WITH
LOW PRESSURE OVER WEST TEXAS. THE SURFACE LOW WILL DRIFT EAST INTO
CENTRAL TEXAS BY WEDNESDAY. AT THE UPPER LEVELS UPPER LOW BECOMES
MORE OF AN OPEN TROUGH AS IT MOVES EAST SETTING UP OVERHEAD BY
WEDNESDAY AND SHIFTS EAST THURSDAY AS RIDGE BUILDS NORTH OVER THE
DESERT SOUTHWEST. UPPER FLOW BECOMES NORTHWEST THURSDAY AND MORE
NORTH TO NORTHEAST FRIDAY AND SATURDAY. THE TROUGH MOVES EAST
SATURDAY NIGHT AS UPPER RIDGE BUILDS EAST INTO THE CENTRAL STATES.

WILL GO WITH HIGHER RAIN CHANCES NORTH THIS EVENING BASED ON CURRENT
RADAR WITH STORMS CLOSEST TO SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS AREAS. NOT SURE IF ACTIVITY WILL MAKE IT TO FAR INTO EAST
TEXAS BEFORE DYING SO LOUISIANA MAY ONLY HAVE ISOLATED STORMS.
MAINLY SLIGHT CHANCE TUESDAY...INCREASING FOR WEDNESDAY AND THURSDAY
INTO FRIDAY EASTERN SECTIONS.  THE LAST THREE DAYS LOOK WARMER AND
DRIER WITH HIGHS IN THE LOWER 90S.

FCSTID = 9
SHV   067/088/067/086  2112
MLU   067/088/067/087  1112
TXK   066/087/067/085  3223
TYR   068/089/068/087  3113
LFK   068/089/069/088  3123

.SHV...NONE.

In the hours before

Special weather statement, May 27, 10:30 AM CDT, 5 hours 58 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT MON MAY 27 2002

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NEW MEXICO IS CONTRIBUTING
TO THUNDERSTORM DEVELOPMENT ACROSS WESTERN OKLAHOMA AND WEST CENTRAL
TEXAS LATE THIS MORNING. THIS AREA WILL SLOWLY MOVE EAST AND
SOUTHEAST THIS AFTERNOON AND EVENING AFFECTING SOUTHEAST OKLAHOMA
AND NORTHEAST TEXAS LATER TODAY...AND SOUTHWEST ARKANSAS AND
NORTHWEST LOUISIANA BY EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...ESPECIALLY ACROSS NORTHEAST TEXAS AND SOUTHEAST
OKLAHOMA...DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
ELSEWHERE WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE
ORGANIZED THUNDERSTORM ACTIVITY NOW IN TEXAS AND OKLAHOMA BY LATE
AFTERNOON AND CONTINUE INTO EARLY EVENING DUE TO DAYTIME HEATING IN
COMBINATION WITH ENOUGH MOISTURE AND INSTABILITY.

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND STORM
SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:53 PM CDTFlash Flood WarningSHVHempstead112 min
May 27, 5:26 PM CDTSevere Thunderstorm WarningSHVSevier49 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningSHVHoward51 min
May 27, 6:19 PM CDTSevere Thunderstorm WarningSHVLittle River41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.